Toggle Main Menu Toggle Search

ePrints

Parallel scheduling of multiclass M/M/m queues: Approximate and heavy-traffic optimization of achievable performance

Lookup NU author(s): Professor Kevin Glazebrook

Downloads

Full text for this publication is not currently held within this repository. Alternative links are provided below where available.


Abstract

We address the problem of scheduling a multiclass M/M/m queue with Bernoulli feedback on m parallel servers to minimize time-average linear holding costs. We analyze the performance of a heuristic priority-index rule, which extends Klimov's optimal solution to the single-server case: servers select preemptively customers with larger Klimov indices. We present closed-form suboptimality bounds (approximate optimality) for Klimov's rule, which imply that its suboptimality gap is uniformly bounded above with respect to (i) external arrival rates, as long as they stay within system capacity; and (ii) the number of servers. It follows that its relative suboptimality gap vanishes in a heavy-traffic limit, as external arrival rates approach system capacity (heavy-traffic optimality). We obtain simpler expressions for the special no-feedback case, where the heuristic reduces to the classical cμ rule. Our analysis is based on comparing the expected cost of Klimov's rule to the value of a strong linear programming (LP) relaxation of the system's region of achievable performance of mean queue lengths. In order to obtain this relaxation, we derive and exploit a new set of work decomposition laws for the parallel-server system. We further report on the results of a computational study on the quality of the cμ rule for parallel scheduling.


Publication metadata

Author(s): Glazebrook KD, Nino-Mora J

Publication type: Article

Publication status: Published

Journal: Operations Research

Year: 2001

Volume: 49

Issue: 4

Pages: 609-623

Print publication date: 01/07/2001

ISSN (print): 0030-364X

ISSN (electronic): 1526-5463

Publisher: Institute for Operations Research and the Management Sciences

URL: http://dx.doi.org/10.1287/opre.49.4.609.11225

DOI: 10.1287/opre.49.4.609.11225


Altmetrics

Altmetrics provided by Altmetric


Actions

    Link to this publication


Share